Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 86, NWS Kansas City, MO

May 8, 2014Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2014, 7:49 PM CDT for Linn County, Miami County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 7:49 PM CDT (00:49 UTC)
Expired
May 8, 2014, 8:30 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:01 PM CDTTSTM WND GST 603 Sw Parker, KSWINDS UP TO 60 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS53 KEAX 090049
SVREAX
KSC107-121-090130-
/O.NEW.KEAX.SV.W.0086.140509T0049Z-140509T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 745 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF GARNETT...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN    
  WELDA.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LA CYGNE...PARKER...FONTANA AND BEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
      3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0049Z 243DEG 31KT 3823 9512

HAIL...1.00IN
WIND...60MPH

$$

PMM
3 follow-up statements
541 
WWUS53 KEAX 090106
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT THU MAY 8 2014

KSC107-121-090130-
/O.CON.KEAX.SV.W.0086.000000T0000Z-140509T0130Z/
MIAMI KS-LINN KS-
806 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 830 PM
CDT...

AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKER...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...AT 801 PM...THE PUBLIC REPORTED A 60 MPH WIND GUST 3 MILES 
SOUTHWEST OF PARKER.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LA CYGNE...FONTANA...BEAGLE AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
      3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0105Z 243DEG 31KT 3829 9496

HAIL...0.75IN
WIND...60MPH

$$

PMM
172 
WWUS53 KEAX 090121
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT THU MAY 8 2014

KSC107-121-090130-
/O.CON.KEAX.SV.W.0086.000000T0000Z-140509T0130Z/
MIAMI KS-LINN KS-
821 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 830 PM
CDT...

AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FONTANA...AND 
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LA CYGNE...FONTANA AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
      3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0121Z 236DEG 33KT 3838 9484

HAIL...0.75IN
WIND...60MPH

$$

PMM
957 
WWUS53 KEAX 090127
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT THU MAY 8 2014

KSC107-121-090138-
/O.EXP.KEAX.SV.W.0086.000000T0000Z-140509T0130Z/
MIAMI KS-LINN KS-
827 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS WILL EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3826 9508 3826 9507 3840 9507 3855 9480
      3830 9461 3822 9461 3809 9508
TIME...MOT...LOC 0128Z 236DEG 33KT 3841 9477

$$

PMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:06 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 8, 6:06 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT Thu May 8 2014

.DISCUSSION...
Issued at 246 PM CDT THU MAY 8 2014

Still expect convective initiation to occur over the next few hours
along a cold front which is moving into eastern KS this afternoon.
Shower activity over MO has been light in coverage and intensity, so
airmass to the east of the front has not stabilized too
significantly. Aircraft soundings out of MCI still indicate a weak
capping inversion near 850 hPa where temperatures are around 16C.
These will need to cool to around 14C to reduce inhibition enough for
thunderstorms to develop, and most models indicate this will occur
over the next couple of hours as the upper trough approaches from the
west.

Still believe storms are likely to initiate close to or just west of
a Maryville to Topeka line later this afternoon, and approach the
I-35 corridor near or just after 7 PM. Temperatures rising into the
upper 70s and lower 80s across eastern KS will allow CAPE values to
rise into the 1000 to 1500 J/kg range through the afternoon,
potentially higher. This combined with 0-6km shear values between 40
and 50 kt will allow for some of these storms to become severe with
large hail and damaging winds. Storms will likely reach their peak
severity across a corridor from near Lawrence to St. Joseph and
Maryville where the greatest instability exists, and storms here could
briefly become supercells with very large hail and perhaps an
isolated tornado. The severe threat will decrease further east toward
I-35 where storms may take the form of a line with hail and scattered
damaging winds, and even lower probabilities of severe storms exist to
the east of US 65.

Most precipitation will exit the area toward midnight as the cold
front pushes into central Missouri. However, a secondary mid-level
shortwave rounding the base of the primary upper trough could provide
another wave of showers and thunderstorms from eastern KS into
western and central MO late tonight and early Friday. Best chances to
see this activity will be south of I-70. Elevated instability by this
time will be minimal so storms should stay below severe limits,
although with continued strong deep-layer shear it wouldn't be
surprising to see some small hail with these storms.

The frontal boundary will stall over the Ozarks Friday night and
return north over the weekend. This will set the stage for a
potentially active period Saturday afternoon through Monday as a
deepening trough to the west sends multiple impulses into the region.
This could result in several rounds of thunderstorms as these waves
interact with the quasi-stationary frontal boundary. The first round
of storms could develop as early as Saturday afternoon when most
models bring the warm front into Iowa leaving the entire forecast
area warm and unstable. Will need to watch for some strong storms
given potentially strong instability, but marginal shear and a lack
of a defined forcing mechanism should prevent a widespread severe
threat on Saturday.

By Saturday night and Sunday morning a more significant threat for
widespread thunderstorms will exist as a strong low-level jet noses
into eastern KS and western MO and interacts with the boundary in
place. NAM is a particularly interesting solution with very strong
moisture transport advecting toward the boundary which results in
several inches of rain near the MO River. Whether this heavy rain
threat is actually realized is dependent on a lot of factors
including location of the front and magnitude of the low- level jet.
So it's too early to say if heavy rain and severe thunderstorms are a
real possibility Saturday night and early Sunday but it certainly
bears watching.

Additional thunderstorms are possible Sunday afternoon through Monday
as the upper trough to the west deepens and a cold front moves
through the area. Severe potential this period will depend on the
exact timing of the front, airmass destabilization in the wake of
earlier storms and wind fields ahead of the upper trough which won't
be known for a few days. Forecast becomes more benign by midweek with
cyclonic upper-level flow bringing drier conditions and cooler
temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 604 PM CDT THU MAY 8 2014

VFR conditions expected during the TAF period. Scattered
thunderstorms will move over/near terminals now through 03Z. A brief
reduction of ceilings/visibility may be possible in the heaviest
activity. Otherwise, conditions are expected to gradually improve
during the late evening/overnight, with a wind shift out of the west-
northwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, May 8, 12:47 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT THU MAY 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1247 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS
 NORTHEAST KANSAS AND NORTHWEST MISSOURI LATE THIS AFTERNOON...AND
 WILL PUSH ACROSS THE REGION ALONG A SOUTHEASTWARD MOVING COLD FRONT
 THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
 THREATS WITH ANY ROBUST STORMS THAT DEVELOP. STORMS ARE EXPECTED TO
 WEAKEN DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS AS THEY
 MOVE INTO CENTRAL MO.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY ACROSS THE
 OUTLOOK AREA. HEAVY RAIN AND A FEW STRONGER STORMS ARE POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, May 8, 4:15 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT THU MAY 8 2014

MOZ001-002-082145-
ATCHISON MO-NODAWAY MO-
415 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFAX...OR 6 MILES SOUTHEAST OF TARKIO...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURLINGTON JUNCTION...WESTBORO...ELMO AND CLEARMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4057 9493 4027 9517 4028 9551 4059 9532
TIME...MOT...LOC 2115Z 216DEG 40KT 4039 9530

PMM
Special weather statement, May 8, 5:05 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU MAY 8 2014

KSZ025-082230-
ATCHISON KS-
505 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 530
PM CDT...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DENISON...OR 11 MILES WEST
OF NORTONVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...FARMINGTON AND HURON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3944 9557 3952 9558 3966 9550 3966 9534
      3960 9518 3941 9538 3942 9541 3942 9557
      3942 9558
TIME...MOT...LOC 2205Z 210DEG 31KT 3946 9552

PMM
Special weather statement, May 8, 5:47 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT THU MAY 8 2014

KSZ102-MOZ002-011-012-082315-
ANDREW MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
547 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW...SOUTHERN
NODAWAY...EASTERN HOLT AND NORTHWESTERN DONIPHAN COUNTIES UNTIL 615
PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOREST CITY...OR 8 MILES NORTHEAST OF
HIGHLAND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FILLMORE...MAITLAND AND GRAHAM.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 66 AND 81.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4023 9510 4008 9481 3986 9516 3997 9533
TIME...MOT...LOC 2248Z 220DEG 32KT 3999 9516

PMM
Local storm report, May 8, 6:50 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 W MARYVILLE           40.34N 94.93W
05/08/2014                   NODAWAY            MO   LAW ENFORCEMENT

            ROOF OFF BARN

&&

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.